Assessing and Managing Toxicities with Immune Checkpoint Inhibitors - Brenda Martone
June 13, 2019
Brenda Martone, MSN, ANP-BC, AOCNP, Nurse Practitioner, Northwestern Medicine, Chicago, IL
Alicia Morgans, MD, MPH Associate Professor of Medicine in the Division of Hematology/Oncology at the Northwestern University Feinberg School of Medicine in Chicago, Illinois.
Alicia Morgans: Hi. I'm delighted to have here with me today Brenda Martone, a nurse practitioner in the Medical Oncology Group at Northwestern University, a good friend and colleague of mine. Thank you so much for talking with me today.
Brenda Martone: Thank you, Alicia. It's nice to see you.
Alicia Morgans: Of course. Well, I wanted to talk with you, Brenda, as an expert in checkpoint inhibitor therapy, about some of the key ways that we follow patients who are taking systemic checkpoint inhibitors, things like atezolizumab, pembrolizumab, durvalumab. There's a whole slew of them. And so, how do you think about monitoring these patients to keep them safe when you're using systemic checkpoint inhibitors?
Brenda Martone: Things that I often think about, because these are systemic therapies, like you mentioned, they're also general immune stimulants, so the potential to have an inflammation or a reaction to any organ, cell in the body is always there. What I find is very important is to see them at frequent intervals. So this is basically, prior to every treatment, you see a patient. Being very diligent about monitoring labs and reacting to labs, even if it's a slight increase or decrease of a value, being mindful that maybe this is the beginning of a potential side effect before a clinical symptom is manifested.
And I also think asking patients, head to toe, specific questions, because there are times when patients will come in, and you'll say, "How are you?" "I'm fine." "Okay, good." And then you start asking them, "Do you have a headache? Do you have dizziness? Do you have shortness of breath?" And all of a sudden, they'll be like, "Oh, yeah, I've had shortness of breath." Well, that's not fine, you know?
Alicia Morgans: Yeah.
Brenda Martone: And so, I find that you specifically have to ask system by system, and be mindful. And if there is something that's reported that's new or different, that it's investigated. I also tell patients that, in general, with these therapies, they shouldn't feel bad, which is true. I mean, maybe some mild fatigue.
But the reason I say that is a lot of patients on checkpoint inhibitors have seen chemotherapy, and chemotherapy has its own set of side effects. And what I don't want these patients to assume is that a checkpoint inhibitor is the same kind of side effect profile, because a lot of those side effects may indicate there's an immune reaction happening that would require intervention.
And a lot of these immune reactions that require intervention are treated very differently than those side effects related to chemotherapy. And then, just letting them know that these can happen at any time. So if they're unsure, they pick up the phone at 2:00 in the morning. If they're having diarrhea or if they're having abdominal pain, they let us help sort out what's going on. And their job is to tell us immediately when something is new or different.
Alicia Morgans: And I think that's one of the important things to think about too, that many of these patients have seen chemotherapy, as you've mentioned, and so, they may be used to feeling crummy at certain points in that treatment cycle. But there can be some checkpoint inhibitor complications that can be catastrophic. And some of those are things that we wouldn't necessarily expect and patients wouldn't necessarily expect. And so, it's important, as you said, for them to pick up the phone and make those calls.
So, some of the more complicated ones that I have seen and that have been in our practice, certainly cardiomyopathy, heart failure, and arrhythmias related to these checkpoint inhibitors. Many of those can actually be deadly. But with swift intervention, high dose steroids, and sometimes ATG, other interventions on top of those steroids, we have gotten patients through. Though many patients actually who experience those massive cardiac issues, and they happen rapidly, do not make it through. So important to think about heart and all the ways that cardiac issues can manifest.
And as you mentioned, diarrhea. So some patients who have had chemotherapy in the past may think, "Oh, this is just part of my treatment," but diarrhea is something that can absolutely be a massive complication. I'm sure that you've taken care of patients you've had to admit to the hospital with that complication.
We also, and I know you've seen, we monitor thyroid levels, not just TSH, but it's important to think about a reflex free T4, free T3, to get that information as well. And then, what do you do when a patient has a skin rash, a mild one for example? I know you have some tricks about the creams and some compounded creams that you've recommended for patients.
Brenda Martone: So if the skin rash is mild and less than 10% of the body, and maybe just mildly pruritic, there is a compound called Tac Eucerin. And it's just a jar of Eucerin, the regular tub, and then they mix in, I think it's 0.5% of triamcinolone, which is a steroid, and that is a lot easier for a patient to apply to larger areas of their body ...
Alicia Morgans: Yes.
Brenda Martone: ... than that little tube of cortisone that you might get them.
Alicia Morgans: Yes.
Brenda Martone: And it's also more soothing.
Alicia Morgans: Yes.
Brenda Martone: And it just is a better way to kind of manage those skin reactions for a topical. If it is pruritic and that isn't helping enough to reduce the inflammation, you can use other things. Benadryl® can be used, but that can be kind of sedating. There's also Zyrtec® and Claritin® that you could use because of the histamine kind of component, that that works very well also.
It doesn't ... This is all symptom management. It's not treating the rash per se because the mechanism is the immune checkpoint inhibitor. And that's why it's also important that we assess this, to make sure that rash doesn't become an issue where it'll become more serious. So these are kind of patient management things to help mediate or mitigate some of that symptoms that they can have from the rash.
Alicia Morgans: So, one other thing I wanted to make sure that we get out there is that sometimes these complications can actually happen well after we stop the medications or well into what seems to be a therapy that's going well. So you and I share a lovely patient who had only one dose of pembrolizumab, and about four or five months later, developed severe hypothyroidism requiring hospitalization, actually had colitis as well, biopsy demonstrated to have an immune inflammatory response in the colon on biopsy, required high dose steroids and thyroid supplementation, after one dose. And this all hit about four and a half, five months after that single dose.
This is all unusual, but not beyond the realm of possibility with these drugs. So when you are thinking about these treatments, how do you think about monitoring patients? I imagine you don't treat them with the checkpoint, and then say, "Okay, well, I'll see you in six months."
Brenda Martone: No. Again, because ... And actually they've done some studies to kind of look at the timing of some ... you know, with larger patient populations, when the average timed experience, colitis would be in the general, or the thyroid, etc. And there are times that some of these symptoms or side effects don't appear for six or eight or 10 months later.
So, number one, I never let my guard down. So a patient who's been treated with a checkpoint inhibitor previously or is currently on one, the first thing I always think about and I rule out is an autoimmune reaction. I always rule that out first, and just assume it's not diarrhea, that it's not nausea, that the fatigue is just because they're not exercising. So I always assume the worst and work backwards.
I also make sure that patients are seen, even if it's month 12 on the checkpoint, we're still seeing them prior to every dose, just to do a thorough assessment, because changes can be slight. And again, like you mentioned, intervening early is more important, is actually very important to prevent a catastrophic event.
I remember that there was sort of a joke that, early on with the diarrhea, people would be like, "Oh ..." People have, unfortunately, died from the diarrhea, and that's where people got really more ... I think it kind of woke people up to be more stringent and take things more seriously. And again, these are things that you learn going forward because in the checkpoint inhibitor literature, they keep adding systems that can be affected. And not from the very beginning did we think heart ...
Alicia Morgans: No.
Brenda Martone: ... or did we think eyes. And it just became, as we got more and more patients treated, which I think this is also important to share the data, more side effects actually can become manifested. And it's important that we know what all those could be so that we're always ticking those boxes when we're seeing those patients, so we know what it is we need to think about. What tests do we need to order to make sure that this is not happening? And is this bad enough, or do we have to hold a dose? Because there's no harm in holding a dose to be thorough, you know?
Alicia Morgans: Absolutely. Absolutely. Well, thank you so much for taking the time to talk this through with me. I think these are really exciting agents and can help people live much longer and feel quite well. But they need to be used with caution and they need to be monitored closely. So I really appreciate you taking the time to talk with me about it today.
Brenda Martone: Wonderful. Thank you.